Headache

Rebound Headaches: When Getting Better Makes You Worse

Rebound Headaches: When Improving Makes You Worse

Pic des 3 Seigneurs
Source: Flickr

Rebound headaches are caused by the really things that relieve headaches– pain medication. So essentially it becomes an option of suffer now, or suffer later.

Rebound headaches are generally daily incidents, beginning early in the early morning. Rebound headaches can lead to other issues including stress and anxiety, depression, irritability and sleeplessness.

Medications

Migraine medications work to raise serotonin levels to alleviate discomfort. However, when excessive medication is ingested something occurs to the serotonin levels, which causes the chemical to lose its effectiveness. Research has shown that serotonin levels are lower when you take too much discomfort medication and then they rise slightly after the headaches improves and you stop taking the medication.

If prescription or over the counter drugs are taken frequently or in greater amounts than recommended, this can cause rebound headaches. In addition to sedatives and tranquilizers, other rebound-causing medications include:

1. Caffeine-containing analgesics (Anacin, Excedrin, etc.). Caffeine, a main component in many headache medications, can eliminate migraine pain briefly. Nevertheless, taking medicine containing caffeine every day– in addition to drinking caffeine-loaded beverages such as coffee or soft drinks– can cause more frequent and serious headaches. If the headache worsens when you stop using caffeine, the caffeine might be the cause of some of your headaches.

2. Butalbital substances (Fioricet, Fiorinal, Phrenilin, and so on); Isometheptene substances (Duradrin, Midrin, and so on); Decongestants (Afrin, Dristan, Sudafed, Tylenol Sinus, etc.); Ergotamines (D.II.E. 45, Ergomar, Migranal, Wigraine); Triptans (Amerge, Axert, Imitrex, Maxalt, Zomig); Opioids and related drugs (Darvocet, OxyContin, Percocet, Tylenol with codeine, and so on). Medications that consist of any type of codeine, such as Percocet, Tylenol 3, or Vicodin, must be utilized with care because they can cause dependency rapidly.

Signs

* Your headache happens daily or almost everyday (3 or 4 times a week).
* Your headache deviates in kind, location on the head, severity and strength.
* You have a lower than regular threshold for discomfort.
* You start to discover evidence of an increasing tolerance to the efficiency of analgesics over an amount of time.
* You notice a spontaneous enhancement of headache discomfort when you stop the medications.
* You are thought about a victim of a main headache condition and you use prevention medication frequently and in large quantities.
* Even the slightest physical movement or bare minimum of intellectual expenditure triggers the beginning of the headache.
* Your headache is accompanied by any of these symptoms: stress and anxiety, depression, trouble in concentration, irritation, memory problems, queasiness, and restlessness.
* You suffer withdrawal symptoms when you abruptly are taken off the medication.

Healing

If you have rebound headaches due to the overuse of medications, the only way to recuperate is to stop taking the drugs. If it is caffeine that is triggering your rebound headaches, minimizing your intake might be of help. Prior to deciding on whether you want to stop quickly or slowly, the following have to be considered:

1. Make certain you consult with a physician before withdrawing from headache drugs. Specific non-headache medications, such as anti-anxiety drugs or beta-blockers, need steady withdrawal.

2. The patient (you) may need to be hospitalized if the symptoms do not respond to treatment, or if they cause serious queasiness and vomiting.

3. During the very first couple of days, alternative medications may be administered. Examples of drugs that may be used consist of corticosteroids, dihydroergotamine (with or without metoclopramide), NSAIDs (in mild cases) or valproate.

4. Whatever method you pick when stopping your medication, you will go through a duration of worsening headache afterward. Many people will feel better within 2 weeks, however, headache symptoms can persist for as long as 4 months and in some unusual cases even longer.

Excellent News

Many patients experience long-term relief from all headaches afterward. The conclusion of one study revealed that over 80% of clients substantially improved 4 months after withdrawal.

1 Comment

1 Comment

  1. Pingback: Rebound Headaches: When Getting Better Makes You Worse – Ronnie L. Kenny's Blog

Leave a Reply

Your email address will not be published. Required fields are marked *

To Top